question-icon

Does intake of Effexor cause dehydration?

default
Posted on Mon, 3 Oct 2016
Question: Can Effexor cause dehydration?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (1 hour later)
Brief Answer:
Effexor and dehydration:

Detailed Answer:
Hello and welcome,

Venlafaxine (Effexor) does not commonly cause total body dehydration but it can cause a dry mouth. The dry mouth symptom is a known side effect.

I suppose if you develop diarrhea from the Effexor (which can happen but is usually more when you first start the medicine), that can result in dehydration.

Did you have an episode of dehydration that you are concerned about?
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (1 hour later)
Thank you for your response. I've been dehydrated for weeks now - since I was put on Effexor. But I have cardiomyopathy which I took diuretics for. I stopped the diuretics - lost 15lbs in three weeks and am severely dehydrated (electrolyte water stops the muscle cramps).
I'm very confused as I stopped the diuretics and the only other change was adding the Effexor.
Thank you.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (59 minutes later)
Brief Answer:
Question:

Detailed Answer:
How long ago did you stop the diuretics? And which one were you on?
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (31 minutes later)
I was on Ladin which wasn't working but had been on diuretics for 5 years. I was on stronger ones but passed out each time. I stopped the diuretics at the same time I started losing the 15lbs and continued being dehydrated. I understood being dehydrated while using the diuretics but don't understand why it has continued - a month at least. Thanks

Sorry. - I was on Lasix. Bad spelling. Thanks
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (15 minutes later)
Brief Answer:
Recommendations:

Detailed Answer:
Thanks.

1. If you are on no other medications now other than the Effexor, and,

2. If you had already been on the Lasix without problems of dehydration until you added the Effexor, and

3. If you became dehydrated only after starting the Effexor

Then I think the problem may be due to the Effexor, even if it isn't in the literature on that drug. Medications can effect people in different ways.

But I would also make sure your doctor checks your:
- blood sugar. Elevated sugars can cause increased thirst, urination and dehydration.
- kidney function via BUN and Creatine blood tests.

Some blood pressure medications can cause dehydration too, but you didn't mention being on any.

If everything else checks out ok, then it's time to discuss with your doctor tapering off of the Effexor (slowly so that you don't have discontinuation symptoms).


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3138 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does intake of Effexor cause dehydration?

Brief Answer: Effexor and dehydration: Detailed Answer: Hello and welcome, Venlafaxine (Effexor) does not commonly cause total body dehydration but it can cause a dry mouth. The dry mouth symptom is a known side effect. I suppose if you develop diarrhea from the Effexor (which can happen but is usually more when you first start the medicine), that can result in dehydration. Did you have an episode of dehydration that you are concerned about?